Kansas, 2005Flash Flood in Kansas, August 25, 2005
August 25, 2005 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 25, 9:10 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 25, 9:10 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 AM CDT THU AUG 25 2005
.DISCUSSION (TODAY)...
WILL EXTEND FLOOD WATCH FOR OUR NORTHERN COUNTIES THORUGH 6 PM AS
TROPICAL MOISTURE CONTINUES TO FEED BACK SIDE OF MCS OVER EASTERN
KANSAS...RESULTING IN TRAINING STORMS WITH HEAVY RAIN OVER CENTRAL
MO. SOME LOCATIONS IN THE WATCH AREA HAVE ALREADY RECEIVED OVER
THREE INCHES OF RAIN. ADDITIONAL RAINFALL TODAY WILL CONTRIBUTE
MAINLY TO RUNOFF AND CONTINUED FLOODING.
TERRY
&&
PREVIOUS DISCUSSION...
CLASSIC SETUP FOR A FLOOD EVENT UNDERWAY OVER SOUTHEASTERN KANSAS
INTO CENTRAL MISSOURI THIS MORNING. CURRENT FLOOD WATCH HANDLES THIS
VERY WELL...SO PLAN NO MODIFICATIONS. UP TO 45 KNOT 850 MB JET
SCREAMING INTO SRN EDGE OF MCS...WITH REDEVELOPMENT ALL THE WAY BACK
TO JUST NORTHWEST OF WICHITA. MULTIPLE STRONG TO SEVERE BOWING CELLS
RIDING ALONG SRN EDGE OF CONVECTION...AND THESE ARE ONLY ACTING TO
INTENSIFY THE RAIN RATES. ICT 88D RAINFALL ESTIMATES SHOW 6 TO 8
INCHES JUST WEST OF CHANUTE...AND WITH CHANUTE ASOS SHOWING 3.45
INCHES IN AN 88D ZONE OF 3 TO 4 INCHES...THINK THAT 88D ESTIMATES
ARE VERY CLOSE TO REALITY. SGF 88D LOOKS TO BE RUNNING ABOUT ONE
INCH TOO HIGH IN THE SAME AREA. THIS SAID...BAND OF 4 TO 6 INCH RAIN
IS LIKELY TO LAY OUT IN THE FLASH FLOOD WATCH AREA.
AS LLJ CONTINUES TO VEER THIS MORNING...THINK THAT CONVECTION WILL
WEAKEN...THEN DISSIPATE BY AROUND 10 AM. THIS LEAVES PLENTY OF TIME
TO GET AT LEAST SOME PARTIAL CLEARING...AND WITH SURFACE DEWPOINTS
IN THE LOW TO MID 70S...CAPE SHOULD SOAR INTO THE 2000 TO 3000 J/KG
RANGE. REMNANT OUTFLOW BOUNDARIES COULD BE A FOCUS FOR ADDITIONAL
DEVELOPMENT THIS AFTERNOON...SO HAVE CONTINUED 40 TO 50 POPS
GENERALLY FROM SGF NORTHEASTWARD. CAP TO THE SOUTHWEST MAY LIMIT
CONVECTION THERE...BUT HIGHS IN THE MID 90S COMBINED WITH THE HIGH
DEWPOINTS WILL PUSH HEAT INDICES INTO THE 103 TO 105 RANGE FOR A
COUPLE OF HOURS. WILL MENTION THIS THREAT IN THE HWO.
BOTH NAM AND GFS SHOW ANOTHER MCS TONIGHT IS POSSIBLE TO OUR NORTH
AS ANOTHER RIPPLE RIDES THROUGH THE NRN PLAINS TROUGH. AM CONCERNED
ABOUT THE POSSIBILITY THOUGH OF CONVECTION FIRING SEWD INTO CENTRAL
MO...AS 850 MB CONVERGENCE LOOKS SUBSTANTIAL IN BOTH MODELS...AND
BOTH MODELS SHOW AT LEAST SOME PRECIP. GIVEN PWATS OF NEARLY 2
INCHES...ANY CONVECTION THAT DOES FIRE WILL LIKELY PUT DOWN VERY
IMPRESSIVE RAIN AMOUNTS. IF AN MCS DOES IN FACT FORM NEAR
TOPEKA...MESOSCALE CIRCULATION AROUND IT COULD FORM WARM WING
CONVECTION ALONG CONVERGENCE AXIS INTO CENTRAL MO. WILL BRIEF DAY
SHIFT AND THEY CAN REEXAMINE POTENTIAL FOR ADDITIONAL FLOODING RAIN
TONIGHT.
MAIN AXIS OF THE PLAINS TROUGH WILL FINALLY SWING THROUGH FRIDAY
NIGHT INTO SATURDAY...SO RAIN CHANCES LINGER UNTIL THEN. REMAINDER
OF EXTENDED FORECAST LOOKS OK. NORTHWEST FLOW AND ANOTHER TROUGH
COULD SPELL ANOTHER SHOT AT RAIN ON MONDAY HOWEVER.
BROWNING
&&
.AVIATION...
FOR THE 18Z TAFS...MCS ACTIVITY WILL REMAIN NORTH OF THE JLN AND SGF
FORECAST POINTS THROUGH THE PERIOD. CONVECTION MAY FIRE ALONG
OUTFLOW BOUNDARIES THIS AFTERNOON...SO PLAN TO CARRY VCTS FOR TAF
SITES.
TERRY
&&
SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH PORTIONS OF WEST CENTRAL AND CENTRAL MO THROUGH 6
PM.
.KS...FLOOD WATCH FOR BOURBON COUNTY THROUGH 6 PM.
WFO SGF
Hazardous weather outlook, Aug 25, 4:02 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 AM CDT THU AUG 25 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
502 AM CDT THU AUG 25 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH VERY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.
AREAS AFFECTED AND TIMING:
NORTH OF A GIRARD TO BOLIVAR TO ROLLA LINE THIS MORNING. ALL OF
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON...AND
CENTRAL MISSOURI TONIGHT.
DISCUSSION:
A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS
SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI THIS MORNING. SEVERAL
INCHES OF RAIN ARE POSSIBLE ON ALREADY SATURATED GROUND BEFORE
THE STORMS WEAKEN BY LATE MORNING. OUTFLOW BOUNDARIES LEFT BY
THE MORNING STORMS MAY ACT AS A FOCUS FOR THUNDERSTORM
REGENERATION THIS AFTERNOON. ANY STORMS THAT DO FORM WILL LIKELY
PRODUCE VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION
TONIGHT...BRINGING YET ANOTHER ROUND OF THUNDERSTORMS. THE BEST
CHANCE FOR ADDITIONAL HEAVY RAIN WILL BE ACROSS CENTRAL MISSOURI
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COLD FRONT WILL APPROACH THE AREA ON FRIDAY BRINGING ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT SPOTTERS
ARE URGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BROWNING
In the hours before
Local storm report, Aug 25, 5:53 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0653 AM CDT THU AUG 25 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD LINCOLN 38.40N 93.33W
08/25/2005 BENTON MO PUBLIC
FLOODING NEAR/ALONG HIGHWAY 65. LOW WATER CROSSINGS
FLOODED.
SCHULTZLocal storm report, Aug 25, 7:14 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0814 AM CDT THU AUG 25 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0218 AM FLASH FLOOD WARSAW 38.25N 93.38W
08/25/2005 BENTON MO LAW ENFORCEMENT
INTERSECTION OF JACKSON AND SEMINARY ROADS FLOODED.
FLOODING ENDED BY 8AM.
SCHULTZLocal storm report, Aug 25, 7:20 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0820 AM CDT THU AUG 25 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD APPLETON CITY 38.20N 94.03W
08/25/2005 ST.CLAIR MO PUBLIC
WATER COVERING ROADWAYS ON RURAL GRAVEL ROADS WEST OF
APPLETON CITY NEAR HIGHWAY 52.
0630 AM FLASH FLOOD APPLETON CITY 38.20N 94.03W
08/25/2005 ST.CLAIR MO PUBLIC
SMALL CREEKS OUT OF BANKS EAST OF APPLETON CITY NEAR AA
HIGHWAY.
SCHULTZLocal storm report, Aug 25, 7:47 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0847 AM CDT THU AUG 25 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD DEVON 37.92N 94.82W
08/25/2005 BOURBON KS FIRE DEPT/RESCUE
3.55 INCHES OF RAIN REPORTED SINCE 11PM 8/24. MULTIPLE
LOW WATER CROSSINGS AROUND THE COUNTY ARE FLOODED.
REPORT RELAYED BY DEVON FIRE DEPT.
SCHULTZLocal storm report, Aug 25, 7:54 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0854 AM CDT THU AUG 25 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG SCHELL CITY 38.02N 94.12W
08/25/2005 VERNON MO PUBLIC
TREE BLOWN DOWN IN YARD.
SCHULTZFlash Flood, Bourbon
- When
- August 25, 10:26 AM CST to 8:00 PM CST
- Where
- Bourbon County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.867, -94.850
Thunderstorms that created rainfall amounts on the order of five inches countywide produced widespread flooding in many locations throughout the county. Most low water crossings became impassable along with several county roads experiencing impassable flooding. The Marmaton and Little Osage Rivers flooded out of their banks in several spots.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 25 to 26, 20056 deaths · $523 million · 3 events
- Tornadoes and Flash Flooding in Minnesota, August 25 to 26, 2005F1 · 29 events
- Flash Flooding and Hail in Minnesota, August 25 to 26, 20051.75 in hail · 8 events
- Flash Flooding and Hail in North Dakota, August 25, 20051 in hail · 6 events
- Hail in Colorado, August 25, 20051.25 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 25, 2005$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Colorado, August 25, 200552 kt wind · 5 events
- Hail in South Dakota, August 25, 20051.75 in hail · 3 events
- Hail in Nebraska, August 25, 20050.88 in hail · 3 events
- Damaging Wind and Lightning Strike in Missouri, August 25, 200552 kt wind · 2 events
- Hail in South Dakota, August 25, 20051 in hail · 2 events
- Flash Flood in Missouri, August 25, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470716.